My bone density plummeted from 15% above normal to 25% below normal in 6 years (post menopause). Could Prevacid excellerate bone loss. I don't have many risk factors for osteoporosis, no family history.
I take Synthroid, Verapamil, Prevacid. I eat lots of dairy, greens, almonds. I exercise daily.
I eat a fairly low carb diet, minimal alcohol, caffeine, and cola.
Evidently a recent study has shown that PPIs and histamine blocking medications used to treat acid reflux may contribute to bone loss. They apparently interfere with the way the body absorbs calcium, which can affect the strength of the bones and make them more prone to fracture. The study found that people who took either PPIs or histamine blockers once daily for a year or longer had an increased risk of hip fracture. The risk was even greater for those who took two doses of PPIs daily to control acid reflux.
I've been taking PPI's for years per my doctor's instructions. I would like to ask my GI doc about this since I have a problem with my bones. He wouldn't take anyone's opinion on a forum seriously. Would you have a good web site that states this effect of the PPI's and the bones? A site that a doctor would take seriously?
Wow..I know I'm 2 years late with my comment but I've recently been diagnosed with osteoarthritis of the knee. I'm 42 years old for god sake! I've been taking Prevacid for 5 years and my Doctor dismissed the "rumors" as well. I come from a family of fat and skinny but almost 100% healthy members. My Mom didn't start menopause until she was 50 so I know that can't be the problem. I keep thinking; "why are my bones doing this?" To my benefit I'm very active with palates and water aroebics so my bones are not bone to bone in my knee...yet. My biggest worry is that if I keep taking Prevacid I'll need a knee replacement (and possibly more) by the time I'm 50. Proven or not I've read too many complaints tonight pertaining to Osteoperosis and Prevacid. "Uh, hello?" "Pharmacy?" "Please cancel my next 9 prescriptions of Prevacid."
I think Prevacid is a PPI. Ask your pharmacist. PPI's inhibit the absorbtion of calcium. I asked my gastrointerologist and he said "yes it does". I read that people who take PPI's for a long time, should take small breaks of treatment so they can absorb calcium. I'm NOT telling anyone to do this-follow your doctor's advise.
I also had my Vit.D checked and it was extremely low. This can also cause osteoporosis which I have.
PLEASE tell your doctor you want your Vit.D checked!! It's so very important! I've read that 70% of Americans are walking around with a low level. Low Vit.D can cause all kinds of nasty diseases.
I don't think it is fair to the patient who goes to the Gastroenterologist that the doctor doesn't review the patient's health record to see if osteoporosis runs in the patient's family. I took Nexium for 5 years, 2xs per day and was never told by my first Gastroenterologist that it would prevent the absorption of Calcium. Now I have Osteoporosis and my bones actually hurt. I can also injure myself easily and will end up on some powerful bone medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.